Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 44, NWS Houston/Galveston, TX

June 27, 2004San Jacinto County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Jun 27, 2004, 2:00 PM CDT for San Jacinto County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2004, 2:00 PM CDT (19:00 UTC)
Expired
Jun 27, 2004, 2:30 PM CDT
In force
30 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County San Jacinto County, TX

The radar

The Houston radar (KHGX), 116 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3141 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WFUS54 KHGX 271900
TORHOU
TXC407-271930-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
157 PM CDT SUN JUN 27 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  SAN JACINTO COUNTY IN SOUTHEAST TEXAS

* UNTIL 230 PM CDT

* AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES
  SOUTHWEST OF SHEPHERD...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE PATH OF THE TORNADO INCLUDE SAM HOUSTON NATIONAL 
FOREST...LOCATIONS BETWEEN COLDPRING AND SHEPHERD.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3058 9502 3056 9488 3050 9493 3030 9518
          3043 9533 3068 9508

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jun 27, 10:10 AM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 27, 10:10 AM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1010 AM CDT SUN JUN 27 2004

.DISCUSSION...
CONVECTIVE CLUSTER MOVING ACROSS NORTHEAST ZONES FROM MONTGOMERY
COUNTY TO HOUSTON COUNTY AND MOVING ENE AT 30 MPH. CONVECTION HAS
BEEN FIRING UP TO THE WEST AND SOUTHWEST OF CLUSTER. UPPER LEVEL LOW
NOW OVER NORTH CENTRAL TEXAS AND PROGGED TO MOVE NORTHEAST OUT OF
STATE TONIGHT BUT LEAVING A TROUGH OVER TEXAS. WATER VAPOR LOOP
INDICATE MOISTURE PLUME OVER NE OLD MEXICO MOVING NORTHEAST. THIS MAY
AFFECT COASTAL REGION LATER TODAY. THICK CLOUD COVER OVER NORTHERN
ZONES MAY KEEP TEMPERATURES COOL OVER THAT REGION. HOWEVER...LESS
EXTENSIVE CLOUD COVER OVER SOUTHERN ZONES WILL RESULT IS A WARM UP
REACHING CONVECTIVE TEMPERATURES. WE SHALL MAKE MINOR 1ST PERIOD
ADJUSTMENTS. WILL CONTINUE WITH FLASH FLOOD WATCH TIL 6 PM CDT.

#37/47

.PREVIOUS DISCUSSION...
THE OVERALL PATTERN OVER SE TX HAS SLOWLY CHANGED AND BECOME A BIT
DRIER DURING THE PAST COUPLE OF DAYS.  THE FORECAST IS ABOUT AS
DIFFICULT AS 24 HOURS AGO AND THE CHANCES AND AMOUNTS OF RAIN CONTINUE
TO BE THE MAIN FORECAST PROBLEM.

EVEN THOUGH K-INDICES AND PW/S WERE HIGHER ON THE 00Z SOUNDINGS (33 TO
39 AND 1.6 TO 2.1 INCHES RESPECTIVELY)...THE WATER VAPOR SHOWED THE
DEEP LAYER MOISTURE SLIGHTLY OFF THE COAST.  IT ALSO SHOWED ANOTHER
BLOB OF MOISTURE OVER CENTRAL MEXICO HEADING TOWARD THE WESTERN GULF
AND TX COASTAL PLAIN.  ALSO...AT 00Z THE BEST 700 MB DEWPOINTS WERE
OVER CENTRAL AND E TX AND THE MODELS PLACE THIS MOISTURE AREA OVER THE
NORTHERN HALF OF SE TX TODAY.  THE MOISTURE COMING IN FROM MEXICO WILL
PROBABLY GET CAUGHT UP BETWEEN THE RIDGE OVER THE WESTERN GULF AND THE
DYING LOW OVER TX.  TO COMPLICATE THINGS FURTHER...AN UPPER LOW OVER
THE CENTRAL GULF IS SUPPOSED TO DRIFT NORTH-NORTHEASTWARD.  THIS LOW
WAS HELPING FORM THE RIDGE AND ITS MOVEMENT AND EVOLUTION MAY HELP
DETERMINE WHERE THE DEEPEST MOISTURE AND SUBSEQUENT BEST RAINFALL
OCCURS.  LIKED THE RUC AND ETA OVER THE GFS IN THEIR HANDLING OF THE
QPF AND MID LAYER MOISTURE FIELDS.

WILL TAPER THE POPS FROM 80 PERCENT NORTH TO 60 PERCENT SOUTH AND WILL
EXTEND THE FLOOD WATCH THROUGH 6 PM TODAY.  EVEN THOUGH THERE WILL
PROBABLY BE HIGHER RAINFALL AMOUNTS IN THE NORTH INITIALLY...THE FLASH
FLOOD POTENTIAL IS GREATER IN THE SOUTH DUE TO THE WETTER GROUND
CONDITIONS.  ALSO...MORE RAINFALL MAY DEVELOP THERE LATER TODAY.

FOR MONDAY INTO THURSDAY THE OMEGA PATTERN AT 500 MB OVER THE PACIFIC
STATES SHOULD SLOWLY DRIFT EASTWARD.  THIS WILL ALLOW THE PERSISTENT
TROUGH OVER SE TX TO MOVE NORTHEASTWARD AND A RIDGE TO BUILD WESTWARD
ACROSS THE GULF.  THE GFS DEVELOPS A WEAKNESS IN THE RIDGE FRIDAY AND
SATURDAY AND THE ECMWF REFLECTS THIS SCENARIO AS WELL.  THIS SCENARIO
WILL MEAN A BRIEF BREAK IN THE WIDESPREAD RAINFALL COVERAGE FROM ABOUT
MONDAY INTO THURSDAY...THEN BETTER RAIN CHANCES FRIDAY AND SATURDAY.

PL-40
38

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FFA SE TX FOR TXZ163-164-176>179-195>200-210>214-226-227-235>238.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 80 73 87 73 90 / 90 40 50 40 40
HOUSTON(IAH)          85 74 86 74 88 / 70 40 50 40 50
GALVESTON (GLS)       85 75 85 75 86 / 60 40 50 40 50

&&
Hazardous weather outlook, Jun 27, 10:40 AM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1040 AM CDT SUN JUN 27 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-281200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
1040 AM CDT SUN JUN 27 2004

...FLOOD WATCH IN EFFECT FOR ALL OF SOUTHEAST TEXAS TODAY...

.DAY ONE...REST OF TODAY AND TONIGHT...
A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER SOUTHEAST TEXAS TODAY.
A SURFACE TROUGH OF LOW PRESSURE OVER THE NORTHERN HALF OF THE AREA
WILL COMBINE WITH AN UPPER LEVEL LOW PRESSURE AREA DRIFTING INTO NORTH
TEXAS TO BRING SHOWERS AND THUNDERSTORMS AREAWIDE TODAY. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE NORTHERN
PORTIONS OF SOUTHEAST TEAS. HOWEVER...SCATTERED STORMS ARE EXPECTED TO
BECOME LIKELY OVER THE REMAINDER OF SOUTHEAST TEXAS THIS AFTERNOON.
SOME OF THE STORMS THAT DEVELOP OVER THE SOUTHERN PORTIONS OF
SOUTHEAST TEXAS MAY BECOME SEVERE. THIS WOULD BE THOSE AREAS MAINLY
SOUTH OF A BELLVILLE...WOODLANDS...CLEVELAND LINE.

ALTHOUGH INDIVIDUAL STORMS WILL MOVE RATHER QUICKLY...TRAINING OF
STORMS WILL LIKELY AFFECT SOME LOCATIONS.  GENERAL RAINFALL TOTALS OF
1 TO 3 INCHES CAN BE EXPECTED.  ISOLATED RAINFALL AMOUNTS UP TO 5
INCHES ARE POSSIBLE...ESPECIALLY NORTH OF THE INTERSTATE 10 CORRIDOR.

WITH AN ALREADY SATURATED GROUND SURFACE...ADDITIONAL HEAVY RAINFALL
WILL LEAD TO A FLOOD THREAT.  RIVER FLOODING THAT WAS EITHER ONGOING
OR DEVELOPING WILL ADD TO THE FLASH FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE CURRENT FLOOD THREAT IS EXPECTED TO SLOWLY DIMINISH MONDAY AND
TUESDAY.  THE UPPER LEVEL TROUGH THAT HAS BEEN OVER SOUTHEAST TEXAS
IS EXPECTED TO MOVE NORTHEASTWARD AS HIGH PRESSURE BUILDS IN FROM
THE GULF OF MEXICO.  LOWER RAIN CHANCES IS EXPECTED FOR THE MID
WEEK PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 9:04 PM CDTTornado WarningHGXAustin, Washington56 min
Jun 26, 9:07 PM CDTTornado WarningHGXAustin, Washington53 min
Jun 27, 6:33 AM CDTFlash Flood WarningHGXWashington3 hr
Jun 27, 6:53 AM CDTFlash Flood WarningHGXGrimes, Madison3 hr
Jun 27, 8:20 AM CDTFlash Flood WarningHGXHouston3 hr
Jun 27, 8:33 AM CDTFlash Flood WarningHGXMontgomery, Polk, San Jacinto, Trinity, Walker3 hr
Jun 27, 9:31 AM CDTFlash Flood WarningHGXGrimes, Madison, Washington119 min
Jun 27, 11:29 AM CDTFlash Flood WarningHGXGrimes, Madison, Washington3 hr
Jun 27, 1:20 PM CDTSevere Thunderstorm WarningHGXMontgomery55 min
Jun 27, 3:21 PM CDTSevere Thunderstorm WarningHGXLiberty39 min
Jun 27, 5:25 PM CDTTornado WarningHGXBrazos, Burleson35 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.